Fentanyl, a powerful synthetic opioid, is mainly prescribed to manage intense pain. Fentanyl is increasingly abused for non-therapeutic purposes. Mixing fentanyl and alcohol can lead to severe consequences.
Unfortunately, drug traffickers frequently adulterate heroin with fentanyl, resulting in a sharp rise in fatal overdoses across the United States. Fentanyl’s ability to depress respiratory function is the primary factor behind opioid overdose fatalities.
We want to help
This guide highlights the many risks associated with combining fentanyl and alcohol.
Mixing Fentanyl and Alcohol Effects
Combining fentanyl, a potent opioid, with alcohol, a depressant, can have profoundly dangerous consequences. When these substances are used together, fentanyl and alcohol side effects can interact in ways that significantly increase the risk to your health and well-being. Here are some of the potential effects and dangers of mixing alcohol and fentanyl:
- Increased depression of CNS (central nervous system): Both fentanyl and alcohol depress the central nervous system. When used together, they can have a synergistic effect, meaning that their combined depressant action is much stronger than when each is used separately. This means that fentanyl and alcohol abuse can trigger severe respiratory depression, leading to slowed or even stopped breathing, a primary cause of overdose fatalities.
- Reduced cognitive and motor function: The combination of fentanyl and alcohol can impair cognitive function and motor skills to an extreme degree. This can lead to confusion, impaired coordination, poor judgment, and an increased risk of accidents or injuries.
- Heightened risk of overdose: Fentanyl is already incredibly potent – more than 50 times stronger than heroin – and when combined with alcohol, the risk of overdose skyrockets. The body’s ability to metabolize and eliminate these substances can be overwhelmed, leading to life-threatening overdose symptoms such as unconsciousness, seizures, and cardiac arrest.
- Cardiovascular strain: Both fentanyl and alcohol can strain the cardiovascular system independently. When used together, they can elevate heart rate and blood pressure to dangerous levels, increasing the risk of heart problems or stroke.
- Profound sedation: The combination of fentanyl and alcohol can induce sedation, making it difficult for an individual to stay awake or alert. This sedative effect can further compromise respiratory function and overall consciousness.
- Memory impairment: Mixing these substances can lead to significant memory impairment, which can result in blackouts or gaps in memory.
- Increased risk of addiction: Using fentanyl and alcohol together may increase the risk of developing addiction to both substances. This dual addiction can be exceptionally challenging to overcome and may require intensive treatment.
- Dangerous decision-making: Impaired judgment and decision-making while under the influence of this combination can lead to risky behaviors, including driving under the influence, which poses a severe threat to both the individual and others on the road.
Fentanyl and alcohol mixed is never safe and can be life-threatening. If you or someone you care about is struggling with substance use involving fentanyl or alcohol, seek professional help and treatment. These substances are best avoided in combination to prevent the potentially devastating consequences they can bring, and fentanyl is best avoided completely.
What Makes Mixing Fentanyl and Alcohol Dangerous?
There are many reasons why the combination of fentanyl and alcohol is dangerous.
Street drugs like fentanyl often vary in potency, and it’s challenging to determine the exact strength of a dose. When mixed with alcohol, which also has variable effects depending on factors like tolerance and metabolism, the combination becomes highly unpredictable, making it nearly impossible for people to gauge a safe dose.
Fentanyl and alcohol can have delayed onset times. This means that some people may not feel the full effects immediately after consumption, potentially leading them to consume more of either substance, mistakenly believing that they haven’t taken enough. This delayed action increases the risk of overdose.
Reduced ability to seek help
The combined sedative effects of fentanyl and alcohol can render people unable to seek help or make rational decisions during an overdose. This critical time window for intervention is often missed, increasing the chances of a fatal outcome.
Interference with overdose reversal
Naloxone (Narcan) is a life-saving medication used to reverse opioid overdoses. When fentanyl and alcohol are mixed, though, the effectiveness of naloxone may be reduced or delayed, making it less responsive to reversing the overdose.
People who use fentanyl and alcohol together are more likely to engage in polydrug use, which involves mixing multiple substances. Polysubstance use compounds the risks associated with each substance and can lead to unforeseen complications and consequences.
Frequent use of this dangerous combination can lead to the development of tolerance, meaning that larger doses are required to achieve the same effects. Tolerance may further drive a cycle of escalating substance use and put people at even greater risk.
The combination of fentanyl and alcohol can exacerbate mood swings, depression, and anxiety, which may contribute to impulsive and risky behavior.
Mixing fentanyl and alcohol is an extremely hazardous practice due to the unpredictable and synergistic effects of these substances. The potential for overdose, respiratory depression, and other life-threatening complications is significantly heightened, making this combination a serious public health concern that requires awareness and intervention.
What are the side effects of fentanyl and alcohol consumption?
The side effects of consuming fentanyl and alcohol can include severe respiratory depression, dizziness, sedation, impaired coordination, and a heightened risk of overdose. Combining these substances can be life-threatening due to their individual and synergistic effects on the central nervous system.
Is there a chemical reaction from mixing fentanyl and alcohol?
Mixing fentanyl and alcohol does indeed result in a chemical reaction within the body, as both substances are depressants. This combination can lead to a potentiation of effects, intensifying sedation, respiratory depression, and the risk of overdose.
What are the dangers of mixing fentanyl and alcohol?
The dangers of combining fentanyl and alcohol are substantial. This combination significantly increases the risk of respiratory failure, overdose, and death. The synergy between these substances can make it extremely challenging for people to gauge their tolerance levels, putting them at grave risk.
What should I do if someone is overdosing on fentanyl and alcohol?
If you suspect that someone is overdosing on fentanyl and alcohol, call 911 immediately. While waiting for help, try to keep the person awake and breathing, if possible. Administering naloxone (Narcan) for fentanyl overdose can be life-saving, but it should never substitute professional medical care. Prioritize the person’s safety and well-being by getting emergency medical help.
Get Treatment for Fentanyl and Alcohol Addiction at California Detox
Embark on a guided journey toward healing with our medical detox program, which includes professional supervision and medication assistance to ease fentanyl withdrawal symptoms and reduce cravings. After detoxification, you have the option to enter directly into our residential rehabilitation program.
Every program at our center is tailored to the individual, integrating proven therapeutic interventions with holistic practices for a comprehensive approach to overcoming addiction. Treatment modalities include:
- MAT (medication-assisted treatment)
- Group therapy
- Individual counseling
- Family therapy
- Holistic therapies
- Ongoing aftercare support
For immediate assistance combating fentanyl addiction, call California Detox today at 949.694.8305.